Does Creatine Cause Acne? The Science To Healthy Skin

|

Time to read 5 min

Does creatine cause acne, or is it just another gym myth? While the short answer is "it's complicated", this article dives intoe the potential link between creatine and acne, along with expert advice to keep your skin in top shape.

What is Creatine?

Creatine is a naturally occurring substance found in our bodies, primarily in our muscles. It's also present in certain foods, such as red meat and fish. Creatine plays a crucial role in supplying energy to our muscles, especially during short bursts of intense activity like weightlifting or sprinting.

Why Do People Use Creatine?

Creatine supplements have become increasingly popular among athletes and fitness enthusiasts due to the numerous benefits they offer. Some of the key reasons people use creatine include:

  • Increased muscle strength and power: Creatine has been shown to enhance muscle strength and power during high-intensity activities, allowing athletes to perform better and achieve greater results from their workouts.
  • Improved muscle recovery: Creatine supplementation can help speed up muscle recovery following exercise, reducing the risk of injury and allowing for more frequent and intense training sessions.
  • Increased muscle mass: By increasing the availability of creatine phosphate in our muscles, creatine supplements can promote muscle growth, leading to increased muscle size and improved overall body composition.
  • Enhanced cognitive function: Some studies have suggested that creatine may also have positive effects on cognitive function, including improved memory and mental performance.

Does Creatine Cause Acne?

Despite some anecdotal reports, there is no established scientific link between creatine intake and the onset of acne. Acne development is a complex process influenced by a myriad of factors such as genetics, hormonal fluctuations, diet, and stress. 


Creatine, a natural compound found in our bodies and a widely used supplement, is considered safe and effective for enhancing muscle strength and size. Interestingly, instead of causing skin issues, some emerging evidence suggests that creatine may have potential benefits for skin health. These potential benefits include combating the effects of aging, such as reducing sagging skin, wrinkles, and sun damage. However, more research is needed to substantiate these claims.

Can Creatine Make Acne Worse?

There is no concrete scientific evidence to suggest that creatine worsens acne. Remember, acne severity and progression can be influenced by numerous factors that extend beyond supplementation. Creatine is generally recognized as a safe and beneficial supplement for muscle building. 


Rather than being detrimental to skin health, some research hints at creatine's potential to offer skin benefits. These might include lessening signs of aging such as sagging skin, wrinkles, and sun damage. However, this is a budding area of research, and more in-depth studies are necessary to confirm these potential benefits. If you notice a change in your skin after starting creatine, it's always advisable to consult a healthcare provider or dermatologist to assess the situation comprehensively.

What To Do If You're Getting Acne

If you're experiencing acne breakouts and you're unsure whether creatine is to blame, consider the following steps to help manage your acne:

  1. Maintain a consistent skincare routine: A good skincare routine includes cleansing, exfoliating, moisturizing, and using sunscreen. Regularly following this routine can help keep your skin healthy and minimize breakouts.
  2. Monitor your diet: Certain foods, such as dairy products and foods with a high glycemic index, might contribute to acne. Keep track of your diet and identify any potential triggers that could be causing your break outs.
  3. Manage stress: High stress levels can exacerbate acne, so finding healthy ways to cope with stress is essential. Consider incorporating stress-reduction techniques such as meditation, yoga, or exercise into your daily routine.
  4. Consider adjusting your creatine intake: If you suspect that creatine may be contributing to your acne, try reducing your dosage or discontinuing supplementation temporarily to see if your skin improves.
  5. Consult a dermatologist: A dermatologist can help determine the underlying cause of your acne and recommend appropriate treatment options.

Is It Possible For Creatine To Cause Acne?

While there's no conclusive evidence proving if creatine does cause acne, there are theories suggesting possible mechanisms. One such hypothesis revolves around the hormone dihydrotestosterone (DHT). Research indicates that creatine supplementation can lead to a significant increase, up to 50 percent, in DHT levels. This significant hormone shift might trigger acne in individuals predisposed to hormone-driven breakouts.


Another proposed explanation involves dehydration. Creatine might cause dehydration in some individuals, especially if not accompanied by adequate fluid intake. Dehydration can lead to an imbalance in the skin's oil production, potentially resulting in acne breakouts. It's important to remember these are just theories, and the relationship between creatine and acne likely involves a complex interplay of factors. Individuals concerned about acne should consider discussing their creatine intake and skin health with a healthcare professional.

Other Creatine Side Effects

While the link proving does creatine cause acne is not well-established, there are some other potential side effects of creatine supplementation that you should be aware of:


  • Temporary weight gain: Creatine can cause an increase in water weight, especially during the initial loading phase. This weight gain is usually temporary and should not be a cause for concern.
  • Gastrointestinal issues: Some people may experience gastrointestinal discomfort, such as bloating, gas, or diarrhea, when taking creatine supplements. These issues can often be managed by adjusting the dosage or switching to a different form of creatine, such as creatine hydrochloride.
  • Kidney concerns: While creatine is generally considered safe for healthy individuals, there have been rare reports of kidney problems associated with excessive creatine supplementation.

The Bottom Line

In conclusion, the link between creatine and acne is not definitively established, with studies offering mixed results. While creatine might exacerbate acne for some, it's unlikely to be the sole trigger. Potential side effects of creatine, its potential benefits for skin health, and the importance of considering individual factors in acne development are key takeaways from our exploration. Always consult a healthcare professional when considering dietary supplements and managing acne.

FAQs About Does Creatine Cause Acne

What to do if creatine makes you break out?

If creatine seems to cause breakouts, try reducing the dosage or stopping supplementation temporarily. Monitor your skin's response and consult a dermatologist for personalized advice.

What are the side effects of creatine?

Common side effects of creatine include weight gain, gastrointestinal issues, and potential kidney or liver concerns in rare cases. Creatine may also interact with certain medications.

Do workout supplements cause acne?

Some workout supplements, particularly those affecting hormone levels, might contribute to acne. However, the link between supplements and acne is not well-established, and individual responses may vary.

Is creatine good for your hair and skin?

Emerging research suggests that creatine may potentially benefit skin health, possibly reducing signs of aging like sagging skin, wrinkles, and sun damage. However, this area of study is still in its early stages, and more comprehensive research is required to confirm these potential benefits. The impact of creatine on hair health is not well-studied at this point.